Thursday, March 5, 2015
I have just started with a new dentist, my previous one retired. I know I have an allergic reaction to epi, so today the dentist used carbocaine. I fainted almost immediately and the injection was not painful. She discontinued treatment, gave me O2 and sent me on my way to check with an allergist.
I did not get numb at all, it was a "block" on the lower left. I made an appointment with the allergist and I have samples of her drugs for him.
I had taken Xanax prior to the visit. We talked about nitrous for me but I do not want any other reactions.
Do you have any suggestions?
If you fainted, this was not an allergic reaction, so it is not clear why you are going to the allergist. In addition, one cannot be allergic to epinephrine. This is naturally produced in the body and commonly called "adrenaline".
It may be that you had palpitations and anxiety and then fainted, but again, this would not be an allergy. There is a sulfite-like compound added to epinephrine containing local anesthetics but if you do not have a sulfite allergy, this is also unlikely.
Despite taking Xanex, it is likely that this was some type of fainting reaction. Some people have a very active reflex in the heart that predisposes them to this. It is not your fault but can be a problem for medical and dental procedures.
One suggestion may be to take a stronger sedative, like triazolam (Halcion), which works faster and produces more sedation than Xanex. Nitrous oxide may be combined with triazolam for the injection as well.
You could also have a dentist anesthesiologist come to your dentist's office and provide IV sedation or general anesthesia but this probably won't be necessary. A dentist who specializes in anesthesiology can be found at http://www.asdahq.org/.
The nerve block in the lower jaw is only about 80% effective on the first injection, so clearly, many people need a second injection. The local anesthetic used should be fine for nerve block and allow for about 30-40 minutes of dental surgery time, although your lip and tongue will be numb for a few hours.
Because I do not know anything about your medical history, current medications, etc., you should discuss your options with your dentist.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University